Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 39, NWS Norman, OK

October 17, 1994Alfalfa County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 17, 1994, 5:00 PM CDT for Alfalfa County, Oklahoma. It was in force for 45 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 17, 1994, 5:00 PM CDT (22:00 UTC)
Expired
Oct 17, 1994, 5:45 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Alfalfa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172206
TOROKC
OKC003-172245-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 PM CDT MON OCT 17 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     SOUTHWESTERN ALFALFA

INCLUDING THE FOLLOWING LOCATIONS
     ALINE...CARMEN AND MC WILLIE

AT 503 PM CDT RADAR INDICATED A POSSIBLE TORNADO 5 MILES
SOUTHWEST OF ALINE.

THE STORM WAS MOVING NORTHEAST AT 30 MPH.

SEVERAL BRIEF TORNADOES ARE POSSIBLE WITH THIS STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.


LAT...LON 3648  9828 3646  9849 3664  9853 3666  9826

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 17, 3:00 PM CDT, 2 hours earlier.

Area forecast discussion, Oct 17, 3:00 PM CDT, 2 hours before
FPUS3 KOKC 172000
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CDT MON OCT 17 1994

SFC LOW DEEPENING OVR SWRN KS WITH DRYLN SWD INTO EXTRM WRN OK. TRW HV
BEEN DVLPG ALG/AHD OF DRYLN VCNTY ABI WITH WEAKER SHWRS AND WDSPRD DRZL
ACRS MUCH OF CNTRL OK. EXPCT TRW TO INCRS WITH TIME AS DRYLN MOVS
EWD INTO MSTR AXIS. MSTR AHD OF DRYLN IS RICH...BUT EXTNSV LO CLDS
AND DRZL HAS KEPT BEST INSTABILITIES CONFINED TO A NARROW STRIP AHD OF
DRYLN. LAMONT AND PURCELL PROFILERS SHOW FVBL SHEAR AND WITH CAA ALF...
A FEW SVR TRW PSBL. WL GO WITH FAIRLY HI POPS AHD OF DRYLN TNGT.
DEEP MSTR AND PROJECTED CELL MOTIONS ALSO SUG HVY RAINFALL PSBL AND
WL MENTION THIS IN ZNS. PCPN SHUD BE MAINLY IN THE EVNG IN WRN COUNTIES.

SFC BNDRY WL SLOW LT TNGT AND TUE AS UPR SYS PULLS AWAY TO THE NE. 12Z
ETA IS THE SLOWEST WITH THE FNT...BUT BLV THAT IT IS A LITTLE TOO SLOW
AS UPR FLOW SHUD HAVE ENUF PERPENDICULAR COMPONENT TO KEEP BNDRY MOVG.
PREFER NGM IN THIS REGARD. MDLS DVLP STG UVV ACRS SCNTRL/SERN ZNS ON TUE
SO WL GO WITH FAIRLY HI POPS THERE. NWRN ZNS SHUD DRY OUT.

CDFNT HANGS UP IN TX AND AVN TRIES TO DVLP SOME ISENT LIFT AND PCPN ACRS
NWRN TX LT IN THIS FCST PD. FOR NOW WL KEEP POPS OUT WITH MST OF THE
ACTVTY STAYING TO THE S OF THE FA.    ..04..

GAG 49/75/43/72 3111    PNC 57/72/51/75 7211    HBR 54/78/51/76 4111
SPS 60/77/56/76 6211    OKC 60/74/54/74 7311    DUA 67/72/60/75 7742

.OKC...NONE.
.TX...NONE.

In the hours before

Special weather statement, Oct 17, 12:21 PM CDT, 4 hours 39 minutes before
OKZ004-005-009-010-171900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1225 PM CDT MON OCT 17 1994

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING OVER CENTRAL AND WESTERN OKLAHOMA...AND A SLIGHT RISK IN THE
WESTERN PART OF NORTH TEXAS.

THE ATMOSPHERE IS QUITE MOIST THROUGH A DEEP LAYER THIS AFTERNOON OVER
THE AREA.  A DRYLINE EXTENDING FROM A LOW IN WEST CENTRAL KANSAS THROUGH
THE CENTRAL OKLAHOMA PANHANDLE AND INTO EAST CENTRAL NEW MEXICO WILL
MOVE SLOWLY TO THE EAST THIS AFTERNOON.  SURFACE MOISTURE CONTINUES TO
POOL AHEAD OF THE DRYLINE...OVER WESTERN OKLAHOMA. STRONG WINDS ALOFT
WILL BE POSITIONED OVER THE TEXAS PANAHANDLE AND NORTHWEST PART OF
OKLAHOMA LATER THIS AFTERNOON AND WILL PROVIDE ADDITIONAL LIFT TO
INITIATE THUNDERSTORMS.  ALTHOUGH THE ATMOSPHERE IS ONLY MODERATELY
UNSTABLE...THE VERTICAL WIND STRUCTURE WILL BE FAVORABLE TO SUSTAIN
SEVERE THUNDERSTORMS.  THERE IS A THREAT FOR ISOLATED TORNADOES.

VERY HEAVY RAINFALL IS ALSO A THREAT OVER MUCH OF THE RISK AREA LATE
THIS AFTERNOON AND EVENING AS THE THE DRYLINE WILL MOVE SLOWLY TO THE
EAST AND STORMS WILL DEVELOP AND MOVE NORTH-NORTHEAST ALONG
IT...BRINGING  REPEATED RAINS TO NEARLY THE SAME AREAS.

RUFF
Special weather statement, Oct 17, 12:25 PM CDT, 4 hours 35 minutes before
OKZ004-005-009-010-171900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1225 PM CDT MON OCT 17 1994

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING OVER CENTRAL AND WESTERN OKLAHOMA...AND A SLIGHT RISK IN THE
WESTERN PART OF NORTH TEXAS.

THE ATMOSPHERE IS QUITE MOIST THROUGH A DEEP LAYER THIS AFTERNOON OVER
THE AREA.  A DRYLINE EXTENDING FROM A LOW IN WEST CENTRAL KANSAS THROUGH
THE CENTRAL OKLAHOMA PANHANDLE AND INTO EAST CENTRAL NEW MEXICO WILL
MOVE SLOWLY TO THE EAST THIS AFTERNOON.  SURFACE MOISTURE CONTINUES TO
POOL AHEAD OF THE DRYLINE...OVER WESTERN OKLAHOMA. STRONG WINDS ALOFT
WILL BE POSITIONED OVER THE TEXAS PANAHANDLE AND NORTHWEST PART OF
OKLAHOMA LATER THIS AFTERNOON AND WILL PROVIDE ADDITIONAL LIFT TO
INITIATE THUNDERSTORMS.  ALTHOUGH THE ATMOSPHERE IS ONLY MODERATELY
UNSTABLE...THE VERTICAL WIND STRUCTURE WILL BE FAVORABLE TO SUSTAIN
SEVERE THUNDERSTORMS.  THERE IS A THREAT FOR ISOLATED TORNADOES.

VERY HEAVY RAINFALL IS ALSO A THREAT OVER MUCH OF THE RISK AREA LATE
THIS AFTERNOON AND EVENING AS THE THE DRYLINE WILL MOVE SLOWLY TO THE
EAST AND STORMS WILL DEVELOP AND MOVE NORTH-NORTHEAST ALONG
IT...BRINGING REPEATED RAINS TO NEARLY THE SAME AREAS.

RUFF
Special weather statement, Oct 17, 2:00 PM CDT, 3 hours before
OKZ018>020-024>032-037>053-TXZ083>090-051200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
100 PM CST FRI OCT 17 1994

TORNADO WATCHS NUMBER 881 AND 882 REMAIN IN EFFECT PM FOR PORTIONS
OF NORTH TEXAS AND PARTS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND NORTHERN TEXAS
...GENERALLY THE AREA SOUTH OF A LINE FROM QUANAH TEXAS TO DUNCAN TO
CHECOTAH.

THERE IS ALSO AN ADJACENT AREA WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS IN CENTRAL AND SOUTHWEST OKLAHOMA... AND PARTS OF NORTH
TEXAS. THIS AREA IS EAST OF A LINE FROM FOARD CITY... TO CORDELL... TO
STILLWATER.

A SLOW MOVING COLD FRONT WAS LOCATED ALONG A LINE FROM HOLDENVILLE TO
FREDERICK TO QUANAH TEXAS AT MIDDAY. ALONG AND SOUTH OF THE FRONT THE
ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE. MEANWHILE... A
VIGOROUS UPPER LEVEL LOW PRESSURE TROUGH MOVING ACROSS NEW MEXICO
THIS AFTERNOON WILL CONTINUE ACROSS WEST TEXAS THIS EVENING AND MOVE
ACROSS SOUTHERN OKLAHOMA TONIGHT. THIS SYSTEM WILL PROVIDE  STRONG
SUPPORT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. AS THIS UPPER LEVEL
LOW APPROACHES THIS EVENING MOISTURE WILL BE LIFTED OVER THE FRONTAL
ZONE AND HEAVY THUNDERSTORMS MAY SPREAD BACK FARTHER NORTH INTO CENTRAL
OKLAHOMA.

LARGE HAIL AND HIGH WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER
WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE NEAR AND SOUTH OF THE
COLD FRONT.

HEAVY RAINFALL WILL BE A THREAT ESPECIALLY ACROSS PORTIONS OF
SOUTH CENTRAL  AND SOUTHEASTERN OKLAHOMA.

SPOTTERS IN SOUTHERN OKLAHOMA... AS WELL AS THE WESTERN PART
OF NORTH TEXAS... SHOULD BE PREPARED FOR POSSIBLE ACTIVATION.

DGN
Special weather statement, Oct 17, 4:40 PM CDT, 20 minutes before
OKZ004>017-020>022-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
440 PM CDT MON OCT 17 1994

...FROST POSSIBLE TONIGHT OVER PORTIONS OF NORTHERN OKLAHOMA...

A COLD FRONT THAT MOVED THROUGH NORTHERN OKLAHOMA EARLIER TODAY HAS
BROUGHT MUCH COOLER TEMPERATURES TO THE AREA. VERY DRY AIR AND NORTH
WINDS WILL COMBINE TO BRING LOW TEMPERATURES TONIGHT INTO THE LOWER AND
MIDDLE 30S. THIS WILL CAUSE AREAS OF FROST TONIGHT...ESPECIALLY ACROSS
NORTHWESTERN OKLAHOMA. FURTHER SOUTH AND EAST...FROST IS ALSO POSSIBLE
TO THE NORTH OF A LINE FROM STILLWATER TO WATONGA TO CHEYENNE BUT WILL
NOT BE AS WIDESPREAD AS FURTHER NORTH. PLENTY OF HIGH CLOUDS ARE STILL
MOVING ACROSS NORTHERN OKLAHOMA...BUT THESE ARE EXPECTED TO THIN OUT
LATER ON TONIGHT. IF THE CLOUDS DO NOT THIN AS MUCH AS EXPECTED...THEN
THE FROST WILL NOT BE AS WIDESPREAD.

RESIDENTS OF NORTHERN OKLAHOMA SHOULD PREPARE FOR THE COLDER WEATHER BY
BRINGING IN OUTDOORS PLANTS WHICH ARE VULNERABLE TO FROST.

BSC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 9:24 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson51 min
Oct 16, 10:48 PM CDTSevere Thunderstorm WarningOUNJackson42 min
Oct 16, 11:06 PM CDTSevere Thunderstorm WarningOUNGreer39 min
Oct 17, 5:21 PM CDTTornado WarningOUNMajor24 min
Oct 17, 5:39 PM CDTTornado WarningOUNAlfalfa, Major51 min
Oct 17, 6:01 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman44 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.